New Mexico, 2007

High Wind in New Mexico, April 21, 2007

April 21, 2007 · NWS ABQ · 2 events in 2 counties and zones

An isolated strong wind event occurred over Quay and Lincoln counties.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated strong wind event occurred over Quay and Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 21, 8:57 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 21, 8:57 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
957 AM MDT SAT APR 21 2007

.UPDATE...
BASED ON WIND PROFILERS AND CURRENT MODEL GUIDANCE DECIDED TO
UPGRADE ADVISORY TO A HIGH WIND WARNING FOR THE LINCOLN COUNTY AREA.
CLOUD COVER SOMEWHAT PROBLEMATIC SO COULD CREATE A HERKY/JERKY
SCENARIO WITH THE WINDS PRETTY MUCH AREAWIDE BUT GRADIENT ALOFT AND
OTHER DYNAMICS THERE FOR A FAIRLY GOOD WIND DAY. ALSO WENT AHEAD AND
ADDED ABQ ZONE TO THE ADVISORY AREA AND UPPED WINDS A FEW LOCALES
ACROSS CWFA. NAM DEPICED NEGATIVE LI/S THIS AFTERNOON ACROSS THE FAR
NORTHEAST SO KEPT SEVERE WORDING. DIDNT ADJUST POPS FOR TODAY
ALTHOUGH PRECIPITATION OUTBREAK SLOW TO GET GOING. MOST LIKELY DUE
TO LOWER SURFACE HUMIDITIES THUS THE SYSTEM WONT BE AS EFFICIENT OF
A PRECIPITATION MAKER. HOWEVER HIGHER TERRAIN AREAS...ESPECIALLY
ACROSS THE NORTH CENTRAL MOUNTAINS WILL SEE SOME MOISTURE AS THE
UPPER LEVEL EDGES INTO THE STATE AND THE ATMOSPHERE DESTABILIZES
MORE. DUE TO JET ORIENTATION SYSTEM MAY BE A BIT SLOWER TO MOVE
THROUGH THIS AFTERNOON AND EVENING THUS ALLOWING THE DRY LINE TO
STAY FURTHER WEST THAN ANTICIPATED. AN ALL AROUND ACTIVE SPRING
WEATHER DAY FOR NORTHERN AND CENTRAL NEW MEXICO.

UPDATED NPW STATEMENT WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION...252 AM MDT SAT APR 21 2007...
PROBLEMS OF THE DAY WILL BE THE WINDS ACROSS THE
EASTERN AND SOUTHERN SECTIONS OF THE STATE. A FEW LOCATIONS
ESPECIALLY ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN
COULD SEE HIGH WIND WARNING CRITERIA WINDS...BUT IT SHOULD ONLY
BE FOR AN HOUR OR TWO...SO HAVE DECIDED TO REMAIN WITH THE WIND
ADVISORY. THUNDERSTORMS IN TEXAS LAST EVENING HAVE CAUSED THE DRY
LINE TO RETREAT WEST INTO THE STATE. THIS COMBINED WITH A STRONG
UPR LVL SYSTEM MOVING INTO THE STATE TODAY WILL RESULT IN SOME
ISOLATED SEVERE THUNDERSTORMS ACROSS THE EASTERN PLAINS NEAR THE
TEXAS STATE LINE THIS AFTERNOON AND EVENING. THE NORTHERN
MOUNTAINS COULD SEE A COUPLE OF INCHES OF SNOW ON THE HIGHEST
PEAKS WITH THE STORM...BUT CERTAINLY NOT ENOUGHT TO WORRY ABOUT
WINTER WX HIGHLIGHTS. SYSTEM WILL BE QUICK MOVER AND WILL EXIT
THE STATE AROUND MIDNIGHT TONIGHT. SUNDAY WILL SEE A WEAK RIDGE
MOVE INTO THE STATE BUT ANOTHER STRONG SYSTEM ON THE HEELS OF THE
FIRST WILL MOVE INTO THE STATE MONDAY NIGHT. LATEST MODEL RUNS
SUGGEST 2ND SYSTEM WILL BE FAR MORE PROGRESSIVE THAN IN PREVIOUS
RUNS EARLIER THIS WEEK. TUESDAY AFTERNOON COULD BE ANOTHER DAY OF
POTENTIAL SEVERE WEATHER ALONG THE TEXAS STATE LINE. A FEW TWEAKS
IN THE EXTENDED FORECAST TO ACCOUNT FOR A MORE PROGRESSIVE
SOLUTION. OTHERWISE NO CHANGES TO THE LATER PERIOD OF THE
EXTENDED FORECAST.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
NMZ004>007-009>013-015-018>021-026.

HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ016-017.

&&

50
Hazardous weather outlook, Apr 21, 4:19 AM MST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
519 AM MDT SAT APR 21 2007

NMZ001>021-026-221200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
519 AM MDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN PLAINS ALONG THE TEXAS STATE LINE. THE
MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
STRONG SOUTHWEST TO WEST WINDS WILL OCCUR TODAY FROM THE CENTRAL
MOUNTAIN CHAIN EAST TO THE TEXAS STATE LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY
AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS ALONG THE TEXAS
STATE LINE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS THE EASTERN
PLAINS ALONG THE TEXAS STATE LINE.

16

In the hours before

Special weather statement, Apr 21, 10:55 AM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1155 AM MDT SAT APR 21 2007

NMZ001-211845-
NORTHWEST PLATEAU-
1155 AM MDT SAT APR 21 2007

...STRONG THUNDERSTORM MOVING OVER CENTRAL SAN JUAN COUNTY...

AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
SMALL HAIL...14 MILES EAST OF BURNHAM. MOVEMENT WAS NORTHEAST AT 15
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SAN JUAN
COUNTY. THIS STORM WILL MOVE ACROSS HIGHWAY 371 SOUTH OF FARMINGTON.

GUYER

Event by event

2 high wind. Local standard time, as filed.

High Wind, Capitan/Northern Sacramento Mountains

When
April 21, 11:55 AM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager

High Wind, Quay

When
April 21, 3:29 PM MST
Where
Quay forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21928, 21929.